BURLINGTON, Wis. (CNN) — A Wisconsin teen is in an intensive care unit with severe lung damage, and his family thinks it was caused by vaping.
The teen is not the only young person hospitalized after using these devices.
“These street vapes are very very dangerous. My brother nearly lost his life,” said Patrick Degrave.
Degrave’s brother went to Aurora Memorial Hospital in Burlington after he was having difficulty breathing.
At first doctors thought he may have had pneumonia, but they soon realized it was something else.
“These vapes can cost you your life,” said Degrave.
Degrave said it was a vape cartridge that contained THC that forced doctors to put the young man in a medically induced coma.
He said his brother bought the vape vials off the street, and his warning comes on the same day as doctors at Children’s Hospital in Wauwatosa issue a similar alert.
“Vaping in teenagers is something that’s harming our kids and we want that to be loud and clear,” said Mike Gutzeit, Children’s Hospital Chief Medical Officer.
Eight young patients were treated with severe lung damage at the hospital in just four weeks.
“We don’t have a lot of information about the long-term effects and sometimes even the short-term effects,” explained Gutzeit.
Degrave said he isn’t sure what is next for his brother, but he doesn’t want someone else to make the same mistakes.
“It’s wait and see,” he said. “We’re uncertain right now if he’ll ever fully recover from this.”